When a patient can’t or won’t swallow tablets or capsules, a potential solution is to crush the tablets or open the capsules and mix the fragments or powder from tablets or the contents of capsules with food or a liquid. But it’s important to be aware that doing this can lead to problems. What sort of things can go wrong?
Crushing a tablet or opening a capsule changes its pharmaceutical form so the rate and extent to which the active ingredient is absorbed by the body may be altered. In some circumstances this can lead to over- or underdosing.
Drugs with a narrow therapeutic index: overdosing is a risk when the drug has a narrow therapeutic index (i.e. when therapeutically effective plasma concentrations are very close to toxic plasma concentrations). Examples are theophylline and phenobarbital. In such cases, a small difference in plasma concentration can provoke sometimes serious adverse effects.
Modified-release forms: when a modified-release dosage form is crushed or opened, the active ingredient is no longer released and absorbed gradually, resulting in overdose.
Tablets with a gastro-resistant coating: gastro-resistant (or enteric-coated) tablets and capsules containing gastro-resistant granules are designed to release the active ingredient beyond the stomach. The purpose is usually to protect the active ingredient from gastric acid. When the gastroresistant layer is destroyed by crushing, underdosing is possible.
Loss of active ingredient: studies have shown that the dose administered after crushing or cutting a tablet is lower than the dose originally present in the tablet. This is because drug particles are adsorbed onto the walls of the container in which the drug was crushed, and the rougher the walls, the more drug is lost. Mixing the powder from a crushed tablet or the contents of a capsule with food can also reduce the amount of drug absorbed. Variation in the doses administered is more likely to have a clinical impact when the drug has a narrow therapeutic index.
Drug degradation: some active ingredients are sensitive to light or moisture (e.g. furosemide is light sensitive). Crushing a tablet or opening a capsule that contains a light-or moisture sensitive active ingredient exposes it to degradation. Cutting a tablet several days in advance can have the same effect. Once the tablet has been crushed or a capsule opened and the medication has been mixed with water, another fluid or food, the patient should take it quickly before the active ingredient degrades.
Exposure from handling: people who crush tablets or open capsules are exposed to the active ingredients they contain. This can lead to contact allergies or more serious problems if the drug is a cytotoxic agent or has teratogenic or fetotoxic effects. It’s important that the people involved in drug preparation or administration are aware of the drug’s nature so that they can avoid handling the drug or take steps to prevent skin contact and inhalation by wearing gloves and face mask.
What happens in veterinary practice? We’d like you to help us.
We want to explore this topic in more detail focusing on medicines used in veterinary practice We’re really interested to hear about your experiences. Is it ever necessary to crush tablets or open capsules (that were not designed to be used in this way). Do your clients do it? What do you want to know about crushing tablets and opening capsules? Do you ever wonder if it is ok to crush tablets or open capsules? Contact us at firstname.lastname@example.org.
For more useful information on veterinary medicines, including review articles (like the most recent one on dog shampoos) and our unique guide to ectoparasiticides, visit our website www.veterinaryprescriber.org or subscribe using the button below. Coming soon: a succinct guide to managing canine atopic dermatitis.
Sign up for the free monthly independent veterinary medicines bulletin by filling in the form below.
This article is based on an original article about human medicines published in Prescrire International. “Crushing tablets or opening capsules: many uncertainties, some established dangers. Prescrire International 2014; 23: 209–14.